Belfast Telegraph

Family of horrific skin condition Tyrone mum Elaine McGrinder donate organs for research

By Donna Deeney

A Tyrone mother-of-two who died after an allergic reaction to medication caused most of her skin to peel off suffered a condition so rare that her family donated her organs to research to help others.

Elaine McGrinder (33) developed Stevens-Johnson Syndrome (SJS), which causes a severe rash on the skin, after reacting to the drug Ramipril which she had been prescribed for a kidney complaint.

Within days, the SJS developed into toxic epidermal necrolysis (TEN), a horrific condition that caused more than 90% of Ms McGrinder's skin to come away.

The rare condition only affects between one and two people per million each year worldwide each year.

Despite months of intensive treatment at the Royal Victoria Hospital's specialist burns unit and some improvement in her condition, a relapse sparked by a chest infection sent the Strabane woman's body into shock, leading to her death. She passed away on October 18, 2015.

Harrowing details of Ms McGrinder's death were revealed during an inquest heard by Coroner Joe McCrisken in Londonderry yesterday.

Her mother Helen Collins told the court she accepted how rare the condition was.

She added: "Elaine had a very horrific death. She left two beautiful children behind.

"It's has been two long and difficult years. I gave Elaine's body parts for research in case it ever came up again so it will hopefully help someone else."

Speaking outside court, Ms Collins added: "This was such a difficult day for all of us but I wanted this inquest to make people aware of this condition and that it could happen again.

"I am not putting any blame on any specific person. I think they (the medics) were not aware of SJS when they first saw Elaine.

"I wasn't aware of it but my son Aidan who is a doctor was aware and he told Elaine to ask about it.

"I think if more people are aware of what Elaine went through and what I went through watching her, maybe this wouldn't happen again.

"For six months, Elaine suffered horrendously and we could do nothing but watch and pray for a miracle which we kept thinking was going to happen.

"We kept waiting on the miracle - even the doctors told us to keep praying - but we didn't get our miracle.

"We donated her organs so that maybe another person will be spared and that is something Elaine would have done herself.

"She was such a good girl, she was like a sister to me because I was young when she was born. She was such a devoted mother to her two daughters who are seven and 11.

"She would have done anything for anybody but she was like me in that she could be stubborn at times.

"But she was so kind-hearted and would have done anything for anybody."

During the hearing, three doctors - Dr Frank McCarroll and Dr Ying Kuan, specialists in renal care at Altnagelvin Hospital, Londonderry and Dr Olivia Dolan, a consultant dermatologist at the Royal Victoria Hospital, Belfast - gave evidence.

The court heard that Ms McGrinder had been under the care of Dr McCarroll and Dr Kuan for a kidney complaint and was taking Ramipril.

She attended Altnagelvin's A&E department in April 2015 after developing a red and white blotchy rash on her skin.

Ms McGrinder's brother Aidan had raised the possibility that his sister's rash could be SJS but although it was recorded in her notes from A&E, the drug was not withdrawn and Ms McGrinder was discharged.

She was seen by Dr Kuan on April 21 and he stopped her medication. Two days later, she was diagnosed with SJS.

However, her condition deteriorated so rapidly that by April 26 a diagnosis of TEN was made and she was admitted to the intensive care unit at Altnagelvin.

In her evidence, Dr Dolan explained how she started treating Ms McGrinder at the RVH's specialist burns unit from May 1 when she was in a critical condition with "over 90% of her skin affected by TEN".

Dr Dolan said that while Ms McGrinder suffered further complications by August 2015, she was "making progress" and was able to be transferred out of ICU to a ward. But after developing a chest infection in September, she suffered a relapse of TEN and was re-admitted to ICU where she passed away on October 18.

Mr McCrisken recorded Ms McGrinder's cause of death as hypoxic ischaemic necrosis of brain, multi-organ failure, pneumonia fungal endocarditis and TEN associated with 1gA nephropathy.

Following the mum's death, the Western Trust has since compiled a report which raises awareness of both SJS and TEN for medics which includes a list of drugs most likely to spark such an allergic reaction.

Mr McCrisken requested that Ramipril was added when it emerged in court that it was missing from the list.

Belfast Telegraph

Daily News Headlines Newsletter

Today's news headlines, directly to your inbox.

Popular

From Belfast Telegraph